Try it
Psychiatry · Anxiety and related disorders: SSRI jitteriness in panic disorder
Sample itemA woman with panic disorder is started on sertraline 50 mg and returns after 4 days with greater anxiety, restlessness and more frequent attacks. She wants to stop. What is the best course?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Reassure, restart at a lower dose with slow titration, and consider brief cover
Patients with panic disorder are very sensitive to the early activating effects of SSRIs, which can transiently worsen anxiety. Starting at a low dose, increasing slowly and warning the patient, sometimes with short-term benzodiazepine cover, improves tolerance.
Option by option
A. Stop and label her as SSRI-resistant
Four days is too short to judge resistance, which requires an adequate trial.
B. Double the dose immediately
Doubling the dose is likely to worsen the early jitteriness.
C. Switch to a monoamine oxidase inhibitor
An MAOI is not a sensible response to a transient early adverse effect.
D. Reassure, restart at a lower dose with slow titration, and consider brief cover (correct)
Correct. Low starting doses, slow titration and reassurance manage early activation.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…